Developing a Tolerance for Adderall?


"My current dose of Adderall (20 mg daily) seems to be less effective that it had been when I first started. Have I built up an Adderall tolerance? Do I need an increase in dosage?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).

ADDitude Answers

I'm glad you are thinking and taking responsibility for your ADHD needs. To answer your question: yes, it is possible you've developed a tolerance to Adderall at your current dose.

The dose of Adderall needed is not based on age or body weight. It appears to be based on the specific pattern of metabolizing the medication for each person. Thus, some need 5 mg per dose, some 10, some 15, and some 20. Each individual needs to find out.

When you say that you use to take 20 mg a day, did you mean 10 mg twice a day? If so, you may find that you now need a higher dose, perhaps 15 or 20 mg each dose. Each dose lasts between four and five hours. So, experiment with when you need coverage. Perhaps you can take it during classes, skip time in the late afternoon when you are "vegging" out, then take a dose to cover homework. Discuss these options with your physician.

Posted by Larry Silver, M.D.
Author of The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities

ADDitude Answers

We experienced the same thing. My son was like a whole new child on medication, for about 6-8 weeks, then the medication began to fail. We tried every stimulant—of those he could tolerate (methylphenidates), they all did the same thing. His doctor finally went back to the one that was most effective with least side effects, then tried adding other medications to see if that would help. After a few years, he ended up on moderate dose of Concerta and Ammantadine (an old influenze drug now used for parkinson’s and sometimes ADHD). That worked great for about 2 years (my son ended up building up the ammantadine which caused extreme fear episodes).

Someone told me about 2 years ago that his experience with stimulants and the fact that he is super-sensitive to anti-depressants is common for kids with autism. He was diagnosed with Autism Spectrum disorder about 8 months later.

Work with the prescribing doctor to look for a medication that will be effective long-term or maybe a medication to add to help. Every individual is different with these types of medications, so it’s really a matter of trial and error.

Here’s some expert advice on fixing ADHD medication problems too: Fix ADHD Medication Problems.

Posted by Penny Williams
ADDconnect Moderator, Author on Parenting ADHD, Mom to teen boy with ADHD, LDs, and autism

A Reader Answers

I take Adderall vacations on the weekends. When I take my pill on Monday, the medication is more effective again. It is the only way I have found that works. I can be a little grumpy without my medication, but exercise helps with the less than positive demeanor, I find.

Posted by LakeLife

A Reader Answers

I have developed a tolerance to Adderall to the point where I had to keep increasing the dose or even go off of it for a month or so. Last month I asked my doctor to give me Concerta because it works in a somewhat different manner being in the Ritalin family and not amphetamine salts family. Meanwhile I researched Adderall tolerance and learned a few things that helped. It is working for me again after a mini-vacation from it.

1. You probably know that citrus juice, especially orange juice decreases the effectiveness of amphetamines. Don't drink it or take vitamin C supplements.

2. I read that taking baking soda helps potentiate the drug. I mix about two teaspoons of it with water or pop.

3. Finally, adding magnesium bis-glycinate, not other types of magnesium, helps prevent tolerance. I had to order this online from Drug stores and my natural foods store do not sell it.

I hope this helps. Adderall doesn’t have the negative side effects reported with Vyanase and other stimulants.

Good luck.

Posted by MsRefusenik

A Reader Answers

With Adderall, you are not supposed to take anything with citric acid in it (you’d be surprised at ALL the stuff that has this in it; it’s crazy!) as the acid counteracts the Adderall. Besides that, I’ve never heard of anything else food-wise that interferes with it. Have you ever tried a nonstimulant such as Strattera?

Vitamins and supplements should not be taken at the same time as medications. The body can only absorb so much at a time, so taking everything at once will limit absorption of some of the medication. It's not a good idea. If you take supplements, try taking them all at least an hour apart from each other.

I have an extremely high tolerance to medications. I’ve taken Adderall 30mg 3 times a day. I’ve tried most of the variations, such as long-acting varieties, brand-name vs. generic, different generic brands. Some work great, some not so much. But plain ol’ Ritalin and plain ol’ Adderall work great for me.

I have to alternate taking Adderall and Ritalin because of decreasing effects of medication over time. I go on Ritalin for a few months, then my body builds up a tolerance, so I then have to switch to Adderall, and then my body builds up a tolerance, so back to Ritalin.

Much luck to you. Write down everything you want to discuss with your doctor, along with questions. Everyone goes into their doctor’s office with tons of things to say and ask but then forget it all only to remember once you’ve left the office. Writing it all down beforehand can help.

Posted by LittleD1981

A Reader Answers

Taking a break for a day or a couple of days seems to really do wonders for me. But you should talk to your doctor about the medication not working as well anymore. I’ve been there too. I didn’t want to look like an addict asking for a higher and higher dose. I was honest with my doctor and she agreed with upping my dosage. If you express a decent rational when you have these arguments, you shouldn’t worry about looking like something you’re not.

Posted by SamColt96

A Reader Answers

There is a chance that you could be building a tolerance to it, or the brand that your pharmacy carries isn’t effective for you. I would check with your doctor to see if you need to up your dose or switch to another stimulant. Also, check and see what brands your pharmacy carries maybe one is better for you than the other.

Posted by ADHDcollegestudent

A Reader Answers

This does happen, not often, but it does for many reasons. Metabolic or hormonal changes in your body are one possible cause for a change in tolerance, or you simply getting used to medication. Talk to your doctor.

Posted by ADDRussian

A Reader Answers

After some time all stimulant medications may appear to stop working. Medication is designed to regulate brain chemistry and will continue to do so. Yet, as the patient becomes tolerant of the medication it appears to lose effectiveness. When that happens you have several options. You can increase the dosage to one that is effective. You can change medications or you can take a drug holiday. A drug holiday is a period of at least a week with no medication. That will greatly reduce the tolerance to the stimulant. After the drug holiday, you can restart the stimulant and it will be effective again.

Posted by lrlohman

A Reader Answers

Many people (even some professionals) don’t realize that switching medications is far from the only option when one medication fails. Currently there are 9-10 different forms of methylphenidate. Each one has a different “delivery system”. Some release quickly (3-4 hours), some more slowly (8-12 hours), some release more of their active ingredient immediately and taper-off, some release through the skin (patch - Daytrana), and some impact brain neurotransmitters in slightly different ways. Vyvanse is actually a long-lasting form of Dextroamphetamine designed so that it is not abusable by someone who might try to. Stimulant medications work well for about 90% of ADHD people. So, before you switch to another class of medication stick with the stimulants and change up which one. Because many ADHDers have co-occurring conditions, they often need two medications.

Posted by addboy

This question was asked on the ADDConnect forums. Read the original discussion here. Talk about your experience with different ADHD medications on the ADDConnect medication forum.

Check out these threads to learn about readers' real-life experiences with Adderall:

"If I exercise or compete after I’ve taken my 10mg of Adderall, I almost instantly hit my max HR" in Heart Rate While Exercising?

"I know it's all trial and error, but I feel like such a bother whenever I go to the doc and say, 'Hey, it's still not working.'" in How Long Did it Take You to Find the Right Dose?


Medication Checkup for Back-to-School
Expert David Rabiner, Ph.D., explains how to assess and adjust your child’s treatment plan for the new school year. Listen to the audio now!

Replay This Free Webinar

Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018